MAUDE Adverse Event Report: SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,

SMITH & NEPHEW, INC. POROUS FEMORAL COMP SIZE 4-RIGHT MEDIAL; PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Catalog Number 1-10003-400
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Abscess (1690); Pain (1994); Arthralgia (2355)
Date of Event 11/08/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Internal complaint reference: (b)(4).
 
Event or Problem Description
It was reported that, after an unicompartmental knee arthroplasty had been performed on (b)(6) 2021, the patient experienced pain and developed a suture abscess 6-7 weeks postoperatively.A revision surgery with an irrigation and debridement (i&d) was performed on (b)(6) 2021 to treat this adverse event.As part of the intervention performed, the femoral component and the tibial insert were removed with standard instrumentation and replaced with new cemented implants.The patient's outcome is unknown.
 
Additional Manufacturer Narrative
The device was not returned for evaluation and the reported event could not be confirmed.The clinical/medical investigation concluded that, he patient¿s history of multiple knee surgeries cannot be ruled out as a contributing factor to the reported pain.Based on the information provided, startup pain is common with cementless partial knee replacements that tends to resolve itself within the first year of implantation.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the suture abscess cannot be confirmed.The abscess is highly likely of an exogenous nature and there is no evidence that our product contributed to the infection.It should be noted that surgeon was unclear on how well-fixed the femoral component was before removing.The patient impact beyond that which has already been reported cannot be determined.No further clinical assessment is warranted at this time.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the risk management file revealed this failure mode was previously identified.The anticipated risk level is still adequate.A review of the instructions for use for this device reveals that early or late infection which may require removal of the implant followed by arthrodesis or 2-stage reimplantation in the adverse effects and complications section.Also pain resulting from improper positioning, loosening or wear of the components.A review of the sterilization records revealed the batch was sterilized within normal parameters.A historical review concluded that a similar event was identified due to a spike in the complaints where a revision surgery was performed, and determined that the primary root cause is: insufficient surgeon and medical education training program.Furthermore, there were limited resources available to engage to complete a more detailed surgeon training program.The following actions will be performed: build robust sales training and medical education program for engage products, deliver training to active surgeon users and hold quarterly surgeon training events.At this time, we have no reason to suspect that the product failed to meet any product specifications at the time of manufacture.Possible causes could include but are not limited to contamination, patient reaction, and post-operative healing issue.The contribution of the device to the reported event could not be corroborated.Based on this investigation, the need for corrective action is not indicated.Without the return of the actual product involved, our investigation could not proceed.Should the device or additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
The device was not returned for evaluation; therefore, a device analysis could not be performed.The clinical/medical investigation concluded that, the patient¿s history of multiple knee surgeries cannot be ruled out as a contributing factor to the reported pain.Based on the information provided, startup pain is common with cementless partial knee replacements that tends to resolve itself within the first year of implantation.Without the supporting lab/pathology results, imaging, and/or the analysis of the explanted components, the root cause of the suture abscess cannot be confirmed.The abscess is highly likely of an exogenous nature and there is no evidence that our product contributed to the infection.It should be noted that surgeon was unclear on how well-fixed the femoral component was before removing.The patient impact beyond that which has already been reported cannot be determined.No further clinical assessment is warranted at this time.A review of the production records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number and for the batch number based on historical data of the device did not reveal similar events for the listed device.A review of the instructions for use documents for engage partial knee system revealed that early or late infection which may require removal of the implant followed by arthrodesis or 2-stage reimplantation in the adverse effects and complications section.Also pain resulting from improper positioning, loosening or wear of the components.There is not enough data available to conclude that the overall clinical benefit outweighs the potential risk profile when compared to the state of the art.The existing data identifies a potential signal that the performance is an outlier vs the state of the art with respect to the risk for revision.In addition, a historical review concluded that no previous escalated actions for this type of issue were identified.However, as a correction action a voluntary market removal will be performed for the engage cementless partial knee system due recent complaint data that indicates that the revision rate may be trending higher than corresponding similar devices in global joint replacement registries.A review of the sterilization records revealed the batch was sterilized within normal parameters.At this time, we have no reason to suspect that the product failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include loss of sterility during procedure, post-operative healing issue, injury, patient condition and/or medical history.Based on this investigation, the need for corrective action may be indicated.

Brand Name
POROUS FEMORAL COMP SIZE 4-RIGHT MEDIAL
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, SEMI-CONSTRAINED, UNICOMPARTMENTAL/UNICONDYLAR,
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key14335942
Report Number1020279-2022-02232
Device Sequence Number17722841
Product Code NJD
UDI-Device Identifier00885556872987
UDI-Public885556872987
Combination Product (Y/N)N
Initial Reporter StateLA
Initial Reporter CountryUS
PMA/510(K) Number
K190439
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2021
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup
Report Date (Section B) 06/12/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/05/2026
Device Catalogue Number1-10003-400
Device Lot Number100179
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2022
Supplement Date Received by Manufacturer07/08/2022
06/07/2023
Initial Report FDA Received Date05/09/2022
Supplement Report FDA Received Date07/11/2022
06/12/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured01/05/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
RES 92286
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
POROUS TIBIAL TRAY SIZE 3-RIGHT MEDIAL-100066.; TIBIAL ANCHOR STEM SIZE 3-4-100075.
Outcome Attributed to Adverse Event Hospitalization; Other;
Patient Age40 YR
Patient SexFemale